Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 87, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2000, 3:22 PM CDT for Lawrence County, Arkansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 3:22 PM CDT (20:22 UTC)
- Expired
- May 9, 2000, 3:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lawrence County, AR
The radar
The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:35 PM CDT | Tornado F0 | Walnut Ridge, AR | A tornado briefly touched down knocking over a few trees. |
| May 9, 3:35 PM CDT | Thunderstorm Wind 57 M | Walnut Ridge, AR | Five airplanes were damaged at the Walnut Ridge airport along with a hangar door and several skylights. A wind gust of over 60 mph was reported at the airport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 092024 SVRMEM ARC075-092045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 322 PM CDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LAWRENCE COUNTY IN NORTHEAST ARKANSAS * UNTIL 345 PM CDT * AT 318 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF BLACK ROCK...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOXIE...WALNUT RIDGE AROUND 330 PM CDT COLLEGE CITY...MINTURN AROUND 335 PM CDT SEDGWICK AROUND 340 PM CDT .IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGINmG WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE LIKELY WITH THIS STORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3614 9119 3591 9115 3591 9086 3616 9079
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 9, 2:11 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 211 PM CDT TUE MAY 9 2000 COLD FRONT JUST WEST OF A STL-TXK LINE AT 19Z. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE IN ADVANCE OF THE FRONT. CLOUD COVER MAY BE TAKING AWAY FROM SEVERE POTENTIAL. MAPS DATA INDICATING LIFTED INDICES OF AROUND -6 ACROSS ERN AR. PRECIPITATION COVERAGE AND SPC ISSUANCES WILL DETERMINE WORDING OF FIRST PERIOD FORECAST. IN ANY CASE EXPECT CLEARING BY MORNING. EXPECT MOSTLY SUNNY SKIES TOMORROW...CLEAR TOMORROW NIGHT...AND PARTLY SUNNY THURSDAY...AS A FEW CUMULUS DEVELOP. NEXT CHANCE OF PRECIP AFTER TONIGHT APPEARS TO BE ON SATURDAY AND SUNDAY...AS A WEAK FRONT MOVES INTO THE AREA AND BECOMES STATIONARY. TEMPERATURES...WILL BE A LITTLE COOLER TONIGHT AND WEDNESDAY BEHIND COLD FRONT. WILL GO NEAR OR A LITTLE ABOVE FWC GUIDANCE TONIGHT...AS DRIER AIR MAY WAIT UNTIL MORNING BEFORE MOVING INTO AREA. FWC AND FAN GUIDANCE CLOSET AND LOOKS REASONABLE THROUGH REMAINDER OF FORECAST. 10 .MEM...NONE.
In the hours before
Special weather statement, May 9, 9:46 AM CDT, 5 hours 36 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-092115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 946 AM CDT TUE MAY 9 2000 THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING EAST AND NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING IN NORTHEAST AND EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTH MISSISSIPPI. A COLD FRONT EXTENDED FROM NORTHERN ILLINOIS...TO SOUTHWEST MISSOURI...TO NORTH CENTRAL TEXAS THIS MORNING. THE FRONT WILL MOVE THROUGH THE MIDSOUTH STARTING IN NORTHEAST ARKANSAS LATE THIS AFTERNOON AND ON TO THE COLUMBUS MISSISSIPPI AREA BY DAYBREAK WEDNESDAY. STRONG LOW AND MID LEVEL WINDS WILL BRING PLENTY OF MOISTURE TO THE AREA IN ADVANCE OF THE FRONT. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE MIDSOUTH...MAINLY THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED OUT. THE MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE FROM 400 PM TO MIDNIGHT. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND THIS EVENING. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION FOR THE LATEST FORECASTS AND WARNINGS.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:46 PM CDT | Tornado Warning | MEG | Greene | 29 min |
| May 9, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 35 min |
| May 9, 4:12 PM CDT | Tornado Warning | MEG | Craighead | 33 min |
| May 9, 4:16 PM CDT | Tornado Warning | MEG | Clay, Greene | 29 min |
| May 9, 4:44 PM CDT | Tornado Warning | MEG | Mississippi | 46 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.